Arizona, 2011

High Wind in Arizona, November 4 to 5, 2011

November 4 to 5, 2011 · NWS TWC · 5 events in 5 counties and zones

Strong low pressure moved across northern Arizona. Southwest winds on the south side of the low created high winds across southeast Arizona.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Strong low pressure moved across northern Arizona. Southwest winds on the south side of the low created high winds across southeast Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Nov 4, 8:18 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Nov 4, 8:18 PM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
818 PM MST FRI NOV 4 2011

.SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL CONTINUE TO BRING
WINDY CONDITIONS...WITH VALLEY RAIN AND MOUNTAIN SNOW DEVELOPING
TONIGHT AND PERSISTING INTO SATURDAY MORNING. DRY CONDITIONS WILL
RETURN SUNDAY BEFORE ANOTHER SYSTEM BRING A CHANCE OF SHOWERS AGAIN
MONDAY. MUCH COOLER AIR WILL SETTLE INTO THE AREA THIS WEEKEND
THROUGH THE FIRST HALF OF THE UPCOMING WORK WEEK.

&&

.DISCUSSION...WINDS CONTINUED TO GUST ACROSS SOUTHEAST ARIZONA AHEAD
OF A SURFACE COLD FRONT THAT WAS MOVING THROUGH WESTERN ARIZONA THIS
EVENING. SUSTAINED WIND SPEEDS SLACKED OFF A BIT AFTER SUNDOWN...
BUT RECENT OBSERVATIONS INDICATED THAT WINDS WERE STARTING TO PICK
BACK UP IN A FEW SPOTS AS THE FRONT MOVES CLOSER. CLOUDS HAVE ALSO
BEEN ON THE INCREASE WITH LIGHT RAIN BEING REPORTED AT NOGALES
AIRPORT ALREADY. SATELLITE AND REGIONAL RADAR IMAGERY SHOWED A LARGE
AREA OF LIGHT RAIN IN SOUTHEAST CALIFORNIA THAT EXTENDED AS FAR EAST
AS THE COLORADO RIVER...WITH SPOTTY SHOWERS DEVELOPING AROUND
PHOENIX AND NORTH OF THERE AS OF 8 PM MST. IN A NUTSHELL...ALWAYS A
GOOD SIGN FOR SOUTHEAST ARIZONA TO SEE RAIN REPORTED AT YUMA SO JUST
A MATTER OF TIME UNTIL THE RAIN MOVES INTO THE AREA. NOT TOO
CONFIDENT THAT WIND SPEEDS WILL BE STRONG ENOUGH BEHIND THE FRONT TO
WARRANT CONTINUING THE WIND ADVISORY OVERNIGHT. HOWEVER...STILL
EXPECTING WIND SPEEDS TO STAY UP AND INCREASE ACROSS EASTERN
SECTIONS OF THE CWA WHICH WILL STILL BE AHEAD OF THE FRONT FOR MOST
OF THE NIGHT. FOR NOW...WILL KEEP ALL OF THE HEADLINES GOING AND
CANCEL PORTIONS AS NEEDED. PLEASE REFER TO THE ADDITIONAL SECTIONS
IN THIS PRODUCT FOR MORE DETAILS.

&&

.AVIATION...SCT-BKN HIGH CLOUDS WILL PERSIST THROUGH AROUND 08Z. SKY
CONDITIONS WILL DROP TO AROUND MVFR RANGE WITH LIGHT RAINFALL
POSSIBLE THROUGH 14Z. AN ISOLATED THUNDERSTORM WILL BE POSSIBLE
SATURDAY MORNING AS THIS STORM SYSTEM MOVES THOUGH THE REGION.
CONDITIONS SHOULD THEN IMPROVE AFTER 14Z TOMORROW. WINDS ARE ALREADY
INCREASING AT ALL TAF SITES AND WILL REMAIN IN THE 20 TO 30 KT RANGE
WITH GUSTS OF 30 TO 40 KTS THROUGH 09Z. WINDS SHOULD SUBSIDE BY A
FEW KTS AFTER 09Z...THEN DROP OFF MORE RAPIDLY BY 14Z. THE WINDS
WILL LIKELY CREATE AREAS OF BLOWING DUST...BUT DO NOT EXPECT VIS TO
FALL BELOW 6 MILES FOR THE TAF SITES. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AN UNUSUALLY STRONG LOW PRESSURE SYSTEM WILL BRING
STRONG AND GUSTY WINDS TO SOUTHEAST ARIZONA THROUGH SATURDAY
MORNING. STRONG SOUTH TO SOUTHWESTERLY WINDS OF 20 TO 30 MPH RANGE
IN THE LOWER ELEVATIONS...WITH WINDS OF 40 TO 50 MPH IN THE HIGHER
ELEVATIONS. WIND GUSTS TO NEAR 60 MPH ARE EXPECTED MAINLY EAST OF
TUCSON EARLY SATURDAY MORNING. ON SATURDAY A 20 DEGREE TEMPERATURE
DROP WILL OCCUR FOR MOST LOCATIONS AS MUCH COOLER AIR MOVES INTO
SOUTHEAST ARIZONA. THESE COOLER TEMPERATURES WILL SUBSEQUENTLY RAISE
HUMIDITY VALUES. THE WEST IS IN A STORMY PATTERN SO ANOTHER STORM
SYSTEM IS EXPECTED EARLY NEXT WEEK.

&&

.PREV DISCUSSION...MODELS INDICATING A SLIGHT INCREASE IN SPEED OF
TROUGH AS IT LIFTS OUT LATE TONIGHT/SAT MORNING AFTER BOTTOMING OUT
NEAR YUMA THIS EVENING. HAVE ADJUSTED PRECIP AND HI TERRAIN SNOW
AMOUNTS DOWN SLIGHTLY WITH UP TO 6 INCHES IN THE WHITES AND 1 TO 3
INCHES FARTHER SOUTH...ON MOUNT LEMMON AND GRAHAM.

WITH SYSTEM EXITING A LITTLE SOONER SATURDAY...WESTERN VALLEYS
SHOULD BE ABLE TO WARM ANOTHER DEGREE OR TWO OVER GOING HIGH TEMP
FORECAST. COOLER AIR SETTLING IN SATURDAY NIGHT BUT FIRST WIDESPREAD
VALLEY FREEZE THREAT OF THIS FORECAST PACKAGE APPEARS TO BE MONDAY
NIGHT IN COCHISE...GRAHAM AND SANTA CRUZ COUNTIES...BEHIND ANOTHER
QUICK MOVING WEATHER SYSTEM THAT MAY BRING ADDITIONAL VALLEY RAIN
AND HIGH TERRAIN SNOW SUNDAY NIGHT AND MONDAY. FORTUNATELY THIS
SECOND SYSTEM DOES NOT FIGURE TO PRODUCE AS STRONG OF WINDS AS THE
ONE CURRENTLY AFFECTING THE AREA.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 10 PM THIS EVENING TO 5 AM MST SATURDAY
FOR AZZ507>509-511>514.

WIND ADVISORY UNTIL 10 PM MST THIS EVENING FOR AZZ507>509-
511>514.

WIND ADVISORY UNTIL 5 AM MST SATURDAY FOR AZZ501>506-510-515.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Nov 4, 3:06 PM MST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
306 PM MST FRI NOV 4 2011

AZZ501>506-510-515-052215-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
BABOQUIVARI MOUNTAINS-
306 PM MST FRI NOV 4 2011

...WIND ADVISORY IS IN EFFECT THROUGH 5 AM MST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FAST APPROACHING PACIFIC STORM SYSTEM WILL MOVE INTO ARIZONA
TODAY...AND TRACK THROUGH ALL OF SOUTHEAST ARIZONA THROUGH MID-DAY
SATURDAY.

SUSTAINED SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO
50 MPH ARE POSSIBLE THIS AFTERNOON INTO TONIGHT. THEREFORE...A
WIND ADVISORY IS IN EFFECT THROUGH 5 AM MST SATURDAY MORNING.
PLEASE REFER TO AWIPS HEADER /PHXNPWTWC/ OR WMO HEADER /WWUS75
KTWC/ FOR ADDITIONAL INFORMATION.

THESE WINDS WILL LIKELY RESULT IN AREAS OF BLOWING DUST WITH REDUCED
VISIBILITIES AT TIMES. IN ADDITION...THESE WINDS COUPLED WITH DRY
CONDITIONS WILL APPROACH CRITICAL FIRE WEATHER THRESHOLDS.

EXPECT VALLEY RAIN AND MOUNTAIN SNOW TO SPREAD ACROSS THE AREA
THIS EVENING THROUGH SATURDAY MORNING WITH SEVERAL INCHES OF SNOW
POSSIBLE OVER THE HIGHER TERRAIN...ESPECIALLY THE WHITE MOUNTAINS

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MUCH COLDER AIR WILL THEN SETTLE IN THIS WEEKEND AND INTO EARLY NEXT
WEEK WITH TEMPERATURES IN EASTERN VALLEYS APPROACHING THE FREEZING
MARK ON A NUMBER OF MORNINGS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ507>509-511>514-052215-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
306 PM MST FRI NOV 4 2011

...A WIND ADVISORY IS NOW IN EFFECT UNTIL 10 PM MST THIS
EVENING...
...HIGH WIND WARNING IS IN EFFECT FROM 10 PM THIS EVENING
TO 5 AM MST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FAST APPROACHING PACIFIC STORM SYSTEM WILL MOVE INTO ARIZONA
TODAY...AND TRACK THROUGH ALL OF SOUTHEAST ARIZONA THROUGH MID-DAY
SATURDAY.

SUSTAINED SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO
50 MPH ARE POSSIBLE THIS AFTERNOON AND EVENING. WIND SPEEDS ARE THEN
EXPECTED TO INCREASE AFTER 10 PM INTO THE 35 TO 45 MPH RANGE WITH
GUSTS ABOVE 60 MPH. THEREFORE...A WIND ADVISORY IS IN EFFECT
THROUGH 10 PM AND WILL BECOME A HIGH WIND WARNING FROM 10 PM MST
THROUGH 5 AM MST SATURDAY MORNING. PLEASE REFER TO AWIPS HEADER
/PHXNPWTWC/ OR WMO HEADER /WWUS75 KTWC/ FOR ADDITIONAL
INFORMATION.

THESE WINDS WILL LIKELY RESULT IN AREAS OF BLOWING DUST WITH REDUCED
VISIBILITIES AT TIMES. IN ADDITION...THESE WINDS COUPLED WITH DRY
CONDITIONS WILL APPROACH CRITICAL FIRE WEATHER THRESHOLDS.

EXPECT VALLEY RAIN AND MOUNTAIN SNOW TO SPREAD ACROSS THE AREA
THIS EVENING THROUGH SATURDAY MORNING WITH SEVERAL INCHES OF SNOW
POSSIBLE OVER THE HIGHER TERRAIN...ESPECIALLY THE WHITE MOUNTAINS

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MUCH COLDER AIR WILL THEN SETTLE IN THIS WEEKEND AND INTO EARLY NEXT
WEEK WITH TEMPERATURES IN EASTERN VALLEYS APPROACHING THE FREEZING
MARK ON A NUMBER OF MORNINGS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Upper San Pedro River Valley

When
November 4, 10:30 PM MST to November 5, 4:30 AM MST
Where
Upper San Pedro River Valley forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
32.109, -110.569 (the zone’s center; the record gives no point)

Sustained winds reached up to 40 mph for several hours across southeast Arizona as a large low pressure system tracked through the region. Several wind gusts in excess of 58 mph were also observed. A few gusts even approached 70 mph. No damage was reported.

High Wind, Eastern Cochise County Below 5000 Feet

When
November 4, 10:30 PM MST to November 5, 4:30 AM MST
Where
Eastern Cochise County Below 5000 Feet forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

Sustained winds reached up to 40 mph for several hours across southeast Arizona as a large low pressure system tracked through the region. Several wind gusts in excess of 58 mph were also observed. A few gusts even approached 70 mph. No damage was reported.

High Wind, Upper Gila River and Aravaipa Valleys

When
November 4, 10:30 PM MST to November 5, 4:30 AM MST
Where
Upper Gila River and Aravaipa Valleys forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
33.074, -109.563 (the zone’s center; the record gives no point)

Sustained winds reached up to 40 mph for several hours across southeast Arizona as a large low pressure system tracked through the region. Several wind gusts in excess of 58 mph were also observed. A few gusts even approached 70 mph. No damage was reported.

High Wind, Chiricahua Mountains

When
November 4, 10:30 PM MST to November 5, 4:30 AM MST
Where
Chiricahua Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

Sustained winds reached up to 40 mph for several hours across southeast Arizona as a large low pressure system tracked through the region. Several wind gusts in excess of 58 mph were also observed. A few gusts even approached 70 mph. No damage was reported.

High Wind, Dragoon/Mule/Huachuca and Santa Rita Mountains

When
November 4, 10:30 PM MST to November 5, 4:30 AM MST
Where
Dragoon/Mule/Huachuca and Santa Rita Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
31.834, -110.796 (the zone’s center; the record gives no point)

Sustained winds reached up to 40 mph for several hours across southeast Arizona as a large low pressure system tracked through the region. Several wind gusts in excess of 58 mph were also observed. A few gusts even approached 70 mph. No damage was reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346786, 347040, 347041, 347042, 347043.